Alabama, 2002

Lightning Strike in Alabama, July 30, 2002

July 30, 2002 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 30, 1:49 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 30, 1:49 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
249 PM CDT TUE JUL 30 2002

FORECAST QUANDARIES ARE HIGH TEMPS TOMORROW AND THURSDAY...AND POPS
FOR TOMORROW.

THE ETA AND AVN ARE IN GOOD AGREEMENT THROUGH FRI AT 00Z.  IT
APPEARS THAT ALABAMA WILL BE SANDWICHED BETWEEN THE WAVE IN THE GULF
OF MEXICO AS IT MOVES ACROSS THE FLORIDA PANHANDLE AND INTO SOUTHEAST
ALABAMA AND SOUTHWEST GEORGIA TOMORROW...AND THE UPPER LEVEL TROUGH
THAT EXTENDS FROM THE GREAT LAKES...AND INTO TEXAS...THAT WILL
MOVE OVER THE FORECAST AREA LATE TOMORROW NIGHT.  THE MOISTURE FROM
BOTH OF THOSE SYSTEMS WILL MEAN LIKELY POPS FOR OUR AREA ON
WEDNESDAY.  WITH UPPER LEVEL SUPPORT...FORECAST LI/S EXPECTED TO BE
IN THE -6 OR GREATER RANGE...CAPES 3000+...SHOULD SEE STRONG TO
ISOLATED SEVERE STORMS OVER OUR AREA TOMORROW.  ESPECIALLY IN
ASSOCIATION WITH THE DAYTIME HEATING.

PW/S ARE AT OR NEAR 2 INCHES THROUGH TOMORROW.  WOULD NOT BE
SURPRISED IF ISOLATED HEAVY RAINS OCCUR...ESPECIALLY OVER AREAS
WHERE THUNDERSTORMS TRAIN.

ON THURSDAY...EXPECT CHANCE POPS ACROSS THE AREA AS THE UPPER LEVEL
TROUGH MOVES SOUTH.

MODELS SHOW A DRYING TREND FOR THE WEEKEND WITH POPS INCREASING
AGAIN ON MONDAY AND TUESDAY OF NEXT WEEK.

WILL GO WITH RADAR TRENDS FOR THIS EVENING POPS.  EXPECT TO BREAK
THE EAST CENTRAL ZONE OUT AND GO SLIGHTLY THERE.

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.
HSV TB 072/089 071/088 072 363-
BHM TB 073/090 072/089 072 4632
MGM TE 072/090 072/090 072 3632

.BHM...NONE.

80

In the hours before

Special weather statement, Jul 30, 12:29 PM CST, 2 hours 46 minutes before
ALZ001>050-301930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CDT TUE JUL 30 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

A VERY MOIST AND UNSTABLE ATMOSPHERE RESIDES ACROSS NORTH AND CENTRAL
ALABAMA THIS AFTERNOON. CONDITIONS WILL NOT CHANGE MUCH THROUGH
WEDNESDAY...ALLOWING SCATTERED TO NUMEROUS SHOWER AND THUNDERSTORM
DEVELOPMENT. THE BEST COVERAGE OF STORMS WILL BE DURING THE MAXIMUM
HEATING OF THE LATE AFTERNOONS. THE STRONGER STORMS WILL BE CAPABLE
OF PRODUCING DEADLY LIGHTNING...BRIEF HEAVY RAIN...AND GUSTY WINDS.
ALTHOUGH SOME ISOLATED STORMS MAY APPROACH SEVERE INTENSITIES...MOST
ACTIVITY WILL BE NON SEVERE AND NO ORGANIZED STORMS ARE EXPECTED.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE
STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...3

The radar

The Birmingham radar (KBMX), 71 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Tuscaloosa

When
July 30, 3:15 PM CST
Where
Tuscaloosa County, Tuscaloosa
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

One person was struck by lightning in Tuscaloosa and had sustained minor injuries.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306618.